Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Columbia, SC

July 15, 2017Burke County, Richmond County, Georgia; Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2017, 6:19 PM EDT for Burke County, Richmond County, Georgia; Barnwell County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 6:19 PM EDT (22:19 UTC)
Expired
Jul 15, 2017, 7:04 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Richmond County, GA, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:35 PM EDTTSTM WND DMG5 Ne Waynesboro, GABURKE COUNTY DISPATCH REPORTED POWERLINES DOWN ON HWY 56 BETWEEN HWY 80 AND OLD WAYNESBORO RD.
Jul 15, 6:45 PM EDTTSTM WND DMG3 E Waynesboro, GABURKE COUNTY DISPATCH REPORTED TREES DOWN ON BATES RD. AT CLARK PLACE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS52 KCAE 152219
SVRCAE
GAC033-245-SCC011-152315-
/O.NEW.KCAE.SV.W.0145.170715T2219Z-170715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
619 PM EDT SAT JUL 15 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Burke County in east central Georgia...
  Southeastern Richmond County in east central Georgia...
  Southwestern Barnwell County in central South Carolina...

* Until 715 PM EDT

* At 618 PM EDT, thunderstorms extended from southern Richmond
  county southward to near Waynesboro, moving northeast at 10 mph.
  Some of the storms likely contained wind gusts near 60 mph. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  McBean to near Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3303 8208 3328 8206 3331 8188 3327 8183
      3326 8183 3326 8185 3325 8184 3325 8185
      3321 8179 3321 8178 3322 8178 3320 8176
      3320 8175 3312 8164
TIME...MOT...LOC 2218Z 223DEG 9KT 3318 8197 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
399 
WWUS52 KCAE 152304
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
704 PM EDT SAT JUL 15 2017

GAC033-245-SCC011-152310-
/O.CAN.KCAE.SV.W.0145.000000T0000Z-170715T2315Z/
Burke GA-Richmond GA-Barnwell SC-
704 PM EDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURKE...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN BARNWELL COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened
somewhat and moved just south of the area and into southern Burke
County and into parts of the Savannah River Site in Barnwell
County. Listen for possible additional warnings for southern
Burke County.

LAT...LON 3303 8208 3328 8206 3331 8188 3327 8183
      3326 8183 3326 8185 3325 8184 3325 8185
      3321 8179 3321 8178 3322 8178 3320 8176
      3320 8175 3312 8164
TIME...MOT...LOC 2254Z 223DEG 9KT 3326 8188 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:11 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 15, 5:11 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
511 PM EDT Sat Jul 15 2017

.SYNOPSIS...
An approaching cold front will stall over the area tonight,
bringing increasing chances for showers and thunderstorms which
may linger through Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Expect numerous showers and thunderstorms in the forecast area
ahead of the cold front and its associated pre-frontal trough.
The high-resolution models display the greatest thunderstorm
coverage late this afternoon and evening as strong short wave
trough approaches from Tennessee. Models indicate relatively
strong upper level divergence and associated lift thru 06z.
Coverage may diminish late because of nocturnal cooling and
previous convection, but a threat will linger overnight
associated with convergence ahead of the cold front and upper
troughing moving into the region. A limiting factor for severe
thunderstorms is relatively weak deep-layer shear. However,
moderate to strong instability and heavy precipitation loading
supports possible damaging wind with the thunderstorms. So pulse
storms expected with the possibility of some organization this
evening. Nam qpf appears overdone and likely because of
convective feedback. But with precipitable water around 2 inches
expect heavy rain potential with some localized flooding
possible.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The main front will stall out across the forecast area Sunday,
and this will remain the focusing mechanism for additional
showers and thunderstorms through Sunday night. Several short
wave troughs rotating through amplified eastern CONUS upper
level trough. Nam appears to dry out upper levels quicker late
Sunday than other models. With front in the area prefer higher
pops thru Sunday night. Shear remains weak, with moderate
instability Sunday, and cannot rule out a few strong or even
severe thunderstorms. Temperatures will begin to cool off
slightly as the front moves into the area, with readings near
90. Overnight lows each night in the middle 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Although the frontal boundary in the area will continue to
weaken Monday, there should still be enough low-level moisture
and instability across the area to aid in the development of
scattered afternoon and evening convection. Models showing the
potential for a weak cut-off upper low developing over the area
Tuesday through Wednesday as the cwa gets squeezed between the
strong ridge across the central US and another ridge in the
western Atlantic. Ridge retrogrades late in the period. Still
expecting the convection to become more diurnal and more
scattered to isolated later in the week. Temperatures near
normal early in the period but warming trend late week to above
normal again.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Widespread convection crossing the area into tonight...with fog
and stratus during the early morning and sunrise hours.

Thunderstorms have developed across the area with several
thunderstorms around the terminals. Frontal boundary approaching
from the Upstate with another line of thunderstorms will move
into the area this evening. Expect the thunderstorms to diminish
around 03z...possibly later as remaining outflow boundaries
intersect and generate new cells. Main concern with
thunderstorms is potential for strong wind gusts. With rain
expected will see stratus and fog develop through the early
morning and sunrise hours with with IFR cigs and vsbys at all
terminals. Conditions will return to VFR from 14z through the
end of the period with cumulus and another round of convection
again developing near the end of the period.

EXTENDED AVIATION OUTLOOK...High confidence in showers and
thunderstorms with associated restrictions through Monday as a
front stalls over the area. Low confidence in showers and
thunderstorms Tuesday through Thursday. High potential for late
night/early morning stratus and fog each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1157 AM EDT Sat Jul 15 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1157 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and tonight could possibly contain
damaging wind. The storms may also contain heavy rain with localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms with damaging wind will be possible Sunday into
Monday along a stalled front. The storms may also contain heavy rain
with localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 15, 5:29 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
529 PM EDT SAT JUL 15 2017

SCZ015-016-022-152215-
Lancaster-Chesterfield-Kershaw-
529 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER...
MUCH OF CHESTERFIELD AND PARTS OF KERSHAW COUNTIES...

At 526 PM EDT, strong thunderstorms extended from southeast
Lancaster County through central Chesterfield County.
Movement was east near 15 mph.

Wind gusts of 50 to 55 mph are possible with these storms...
especially in the area extending from Taxahaw to Jefferson.

Very heavy rain may lead to ponding of water in poor-drainage
area. Do not attempt to drive on flooded roads.

Locations impacted include...
Pageland, Kershaw, Chesterfield, Heath Springs, Jefferson, Ruby and
Mount Croghan.

LAT...LON 3452 8071 3474 8067 3480 8005 3460 8008
TIME...MOT...LOC 2126Z 290DEG 49KT 3462 8044
Local storm report, Jul 15, 5:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     6 SSE AUGUSTA           33.37N 81.97W
07/15/2017  M61 MPH          RICHMOND           GA   ASOS

            AUGUSTA BUSH FIELD ASOS REPORTED A 61 MPH
            WIND GUST.

&&

DA
Local storm report, Jul 15, 5:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     7 NNE IRMO              34.19N 81.13W
07/15/2017                   RICHLAND           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT THE INTERSECTION OF SC
            269 AND SC 215.

&&

DA
Local storm report, Jul 15, 5:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 S RIDGEWAY            34.27N 80.95W
07/15/2017                   FAIRFIELD          SC   LAW ENFORCEMENT

            FAIRFIELD DISPATCH REPORTED TREES DOWN ON
            HWY 21 SOUTH AT MACEDONIA CHURCH RD.

&&

HC
Local storm report, Jul 15, 6:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     5 WSW RIDGEWAY          34.28N 81.04W
07/15/2017                   FAIRFIELD          SC   LAW ENFORCEMENT

            SC HWY PATROL REPORTS A TREE DOWN ALONG
            SYRUP MILL RD NEAR E PEACH RD.

&&

ACM
Local storm report, Jul 15, 6:13 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             4 WNW HEATH SPRINGS     34.61N 80.75W
07/15/2017  E0.75 INCH       LANCASTER          SC   LAW ENFORCEMENT

            DIME-SIZE HAIL REPORTED ALONG NEW HOPE ROAD.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:10 PM EDTSpecial Weather StatementCAEBurke35 min
Jul 15, 7:50 PM EDTAreal Flood AdvisoryCAEBurke, Richmond115 min
Jul 15, 7:56 PM EDTSevere Thunderstorm WarningCAERichmond30 min
Jul 15, 2:14 PM EDTSpecial Weather StatementCAEBamberg31 min
Jul 15, 2:25 PM EDTSpecial Weather StatementCAEOrangeburg35 min
Jul 15, 2:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg33 min
Jul 15, 3:18 PM EDTSpecial Weather StatementCAEClarendon27 min
Jul 15, 3:33 PM EDTAreal Flood AdvisoryCAEBamberg, Orangeburg117 min
Jul 15, 3:44 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg31 min
Jul 15, 3:57 PM EDTSpecial Weather StatementCAEKershaw33 min
Jul 15, 4:21 PM EDTSpecial Weather StatementCAEAiken24 min
Jul 15, 4:42 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry48 min
Jul 15, 5:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster60 min
Jul 15, 5:02 PM EDTSevere Thunderstorm WarningCAELee28 min
Jul 15, 5:15 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland60 min
Jul 15, 5:29 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 15, 5:53 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg52 min
Jul 15, 6:41 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda49 min
Jul 15, 7:16 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland119 min
Jul 15, 7:44 PM EDTSpecial Weather StatementCAEBarnwell31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.